Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
Myoclonus after taking phenergan and amitryptiline?
I know this is a bit of an unusual one, but I thought I'd give it a try in case anyone else has experience of this.
Back in January, I started taking phenergan (promethazine) for trouble sleeping at my dad's recommendation. You can get it over the counter, but he has been prescribed it nightly for six YEARS (!) and says it has done wonders for him.
I took it maybe once or twice a week for six months. Then one night I experienced really severe spasms in my arms and legs, almost like when a baby 'startles'. I looked it up, and one of the side effects of phenergan is myoclonus (muscle twitches). I stopped taking it immediately, and was fine.
Just under a month later, I was struggling to sleep so took a one-off dose of amitriptyline that I had left over from a while ago. Again, I had the same symptoms. Less severe, but now three weeks later it's still happening (though seems to be getting better slowly).
So it's all a bit worrying. I will go to a GP if it doesn't get better, but I suspect that all s/he will do is refer me to a specialist. I don't really want to go through all that hassle over something relatively mild (though irritating). I also find it hard to believe that taking amitriptyline on one occasion could do permanent damage - at any rate I sincerely hope it hasn't.